I am a 62 year old woman, and after almost 12 years on Prempro, I decided it was time to stop taking it. One reason was some benign cysts diagnosed on my annual mammogram and ultrasound. I stopped taking the Prempro without doing a taper. After a few weeks I started experiencing hot flashes and insomnia. After calling my doctor, she recomended going back on the Prempro and doing a very gradual taper which would take 42 weeks. This is the only treatment she will recommend for me. I really do not want to go back on the Prempro. My question - are there any other alternative drugs or treatments, other than estrogen, to help with the side effects of stopping the Prempro.
Thank you for taking my question and for any help.
YOu could do the bioidentical hormones....But being on prempro that long, I don;t think any herbs are going to help at this point. You are probably going to either have to go back on prempro and wean off, you could use herbs and maybe cut the wean time down, or BHRT.
Thanks for your response. I did a search on the BHRT. This is very interesting and would be preferable for me rather than going back on the Prempro. I had a needle biopsy 13 years ago which was benign. I had a partial mastectomy in 2001, also benign, so I guess I kind of panicked this last mammogram when it showed benign cysts. My hot flashes and night sweats have subsided some, thank goodness. Many thanks for responding.
I just want to offer a ray of hope. Most doctors don't (or won't) believe it, but there are some herbal OTC products that really can and do work for many of us.
I have a pretty good idea of what you're going through. Last year at this time I was taking Premarin (same thing, but with no progesterone) to help with the horrible hot flashes and mood swings that I had been dealing with since my hysterectomy in January of '08.
The hormones worked pretty well, I noticed a big reduction in the hot flashes, but like you I was having terrible pain in my breasts, and also in my joints. By December the pain got so bad that I quit the hormones cold, and just like you, the hot flashes, night sweats and moods from he** came back worse than ever.
I couldn't get an appointment to see gyn for over a month, and I felt like I was trapped - the hot flashes were misery, but the side-effects of the hormones, especially the breast pain, were scaring me to death.
We were visiting relatives out of town for the holidays when someone strongly recommended Wisdom Menopause Formula, an herbal liquid that was supposed to work very well. I ordered a bottle from Amazon, and it was waiting for me when we got home.
For me, it has been a godsend! It actually did a better job with the flashes and night sweats than the Premarin had, and it also really helped to mellow out my emotional state, which had only seemed to get darker while I was on the hormones.
12 years is a l-o-n-g time to be on any medication, and the prospect of four more years "weaning" yourself off of them has to be bleak. Bioidenticals might be another option, but I have to wonder, will you be facing the same withdrawals when you finally decide to quit? I don't know.
Wisdom is a great product. The main ingredient is Peruvian pepper tree, and I know of at least a half dozen other women who swear by it. I've also heard good reports about products containing black cohosh, soy, and red clover, though I've never tried any of those.
Of course, every woman is different, and what works for some may not for others (heaven knows the hormones didn't work for me!), but you might consider giving the herbal products a chance before you commit to another four years of Prempro.
Just remember that Hormone Replacement Therapy is just that; it replaces the hormones that our body is no longer making on its own. so when you stop the thearpy you body will start its hormone deficiency symptoms again. I've read that the symptoms can last 3 to 11 years. Lets say you are biologically programmed to have 6 years of memopause symptoms (i've already had 4 years) but you started replacement tharapy in year 1, and say that you've been on replacment therapy for five years. So The million dollar question is will the symptoms start where they left off and run for five years? will you or will you only have 1 more year of symptoms, thats what no one seems to know for sure.
What a coincidence, as I've just tried something OTC, and I actually notice a difference. Thanks for your response and for telling me of your OTC herbal products which are helping you. I'm glad that the Wisdom Menopause Formula has been helping you. It's been 8 weeks since I've stopped the Prempro, and the hot flashes and night sweats have actually subsided since I started using a homeopathic product called King Bio Menopause Relief. It's a spray and it sats ti spray 3 sprays 1 to 3 times/day depending on symptoms.
You're so right as it is hormone h... when I first went off. I was okay the first two weeks, and then by the third week, it was terrible. Another bad part was the insomnia. I now have started taking Melatonin 3 mg, and it really helps with the sleep.
I know 12 years was too long for me to be on HRT. I kept asking my doctor if I need to be on it each annual visit, and she said it helps the bones. I've heard five years is enough, but I read where so many others are also on it much longer. I am 62 years old but am on Boniva, Vit. D, and calcium, so I feel I really don't need the Prempro for bone density.
Gosh, that is something to think about. I sure hope my symptoms don't last years, but I see what you are saying. I guess if hindsight were 20/20, I probably should have done a taper, but I panicked with the ultrasound showing several benign cysts and having had two scares with biopsies in the past. I'm hoping with my age I'll have a short length of symptoms... Thanks for your response.
Maddie, so glad to hear that you're getting some relief! From what you've said, it seems as though the main reason the doc had you on Prempro all these years it to guard against osteoporosis, but I have read that the FDA only recommends HRT for those who are considered a to be at "significant risk" for osteo, and as you are taking Boniva anyway, it's probably better that you're off of the hormones.
I read another article this morning in US News that tells that as HRT use continues to decline, the incidence of breast cancer and breast cancer precursors is declining as well. You can read the article at the following link:
From what I've read, the main reasons that doctors continue to prescribe HRT is for hot flashes, vagina atrophy and to prevent bone loss, and it puzzles me to see that doctors continue to prescribe or keep us on conventional HRT when there are other choices, such as Boniva for osteo and topical estrogens for dryness and atrophy.
I'm no doctor, but to me it would seem logical that they would first want us to try things that are the least likely to cause harm. There's no doubt that HRT is very helpful in controlling hot flashes (or as in your case, putting them off for a few years!), but I really have to wonder whether the benefits are worth the risks, especially when there are other alternatives that really do work - at least for many of us.
Of course, the docs don't necessarily believe that these alternatives can work. I may as well have been talking to a post when I told my gyn about the success I've had with Wisdom. Oh well.
One thing I have learned from my own experience and from reading what other women have said is that we are our own best advocates, and that we should do our own research so that we can discuss these issues with our doctors, and make informed decisions.
Good to hear from you again, Lisa. I totally agree with what you are saying with their being so many alternatives, it's puzzling why some doctors don't use them and insist on HRT. Thanks for the article. I've saved and am going to read it later. Yes, that was the only reason why my doctor had me on the Prempro so long was to guard against osteoporosis. But she had my medical records showing I was on the Boniva, Vit. D and calcium. My osteoporosis was being monitored by my rheumatologist. This doctor was so adamant on me going back on the Prempro even when I told her nurse I wanted an alternative for the hot flashes and did not want to continue the Prempro. So much for the doctor listening to the patient. It's been eight weeks since I've stopped. The hot flashes definitely are less since using the homeopathic Menopause Relief.
We do have to be our own Advocates with our medical care and do the research. You have helped me a lot just with your experience and input and reading other posts, too. Thanks again.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.